Alert archive / West Virginia / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Pittsburgh, PA

April 13, 20187 counties in West Virginia; 5 counties in Pennsylvania; Belmont County, Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this red flag warning at Apr 13, 2018, 9:30 AM EDT for 7 counties in West Virginia; 5 counties in Pennsylvania; Belmont County, Monroe County, Noble County, Ohio. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 9:30 AM EDT (13:30 UTC)
Expired
Apr 13, 2018, 8:00 PM EDT
In force
11 hr
Issued by
NWS Pittsburgh, PA

Counties Belmont County, OH, Monroe County, OH, Noble County, OH, Allegheny County, PA, Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA, Marion County, WV, Marshall County, WV, Monongalia County, WV, Ohio County, WV, Preston County, WV, Tucker County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS81 KPBZ 131330
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
930 AM EDT Fri Apr 13 2018

PAZ021-029-031-073-075-132130-
/O.UPG.KPBZ.FW.A.0001.180413T1400Z-180413T2300Z/
/O.NEW.KPBZ.FW.W.0002.180413T1330Z-180414T0000Z/
Allegheny-Washington-Greene-Westmoreland-Fayette-
930 AM EDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
PORTIONS OF SOUTHWEST PENNSYLVANIA...

The National Weather Service in Pittsburgh has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 021 Allegheny, Fire Weather 
  Zone 029 Washington, Fire Weather Zone 031 Greene, Fire 
  Weather Zone 073 Westmoreland and Fire Weather Zone 075 
  Fayette.

* TIMING...Mid-morning Friday through early Friday evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...In the mid 70s to around 80.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible Red Flag
Warnings.

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OHZ059-068-069-WVZ003-004-012-021-509>514-132130-
/O.NEW.KPBZ.FW.W.0002.180413T1330Z-180414T0000Z/
Belmont-Noble-Monroe-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
930 AM EDT Fri Apr 13 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
PORTIONS OF NORTHERN WEST VIRGINIA AND SOUTHEAST OHIO...

The National Weather Service in Pittsburgh has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening.

* AFFECTED AREA...Fire Weather Zone 003 Ohio, Fire Weather Zone 
  004 Marshall, Fire Weather Zone 012 Wetzel, Fire Weather Zone 
  021 Marion, Fire Weather Zone 059 Belmont, Fire Weather Zone 
  068 Noble, Fire Weather Zone 069 Monroe, Fire Weather Zone 509 
  Monongalia, Fire Weather Zone 510 Ridges of Eastern Monongalia 
  and Northwestern Preston, Fire Weather Zone 511 Preston, Fire 
  Weather Zone 512 Eastern Preston, Fire Weather Zone 513 
  Western Tucker and Fire Weather Zone 514 Eastern Tucker.

* WINDS...Southwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...In the upper 70s and lower 80s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
302 
WWUS81 KPBZ 132102
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
502 PM EDT Fri Apr 13 2018

OHZ059-068-069-PAZ021-029-031-073-075-WVZ003-004-012-021-509>514-
140000-
/O.CON.KPBZ.FW.W.0002.000000T0000Z-180414T0000Z/
Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland-
Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
502 PM EDT Fri Apr 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR PORTIONS OF SOUTHWEST PENNSYLVANIA, NORTHERN WEST VIRGINIA 
AND SOUTHEAST OHIO...

* AFFECTED AREA...Fire Weather Zone 003 Ohio, Fire Weather Zone 
  004 Marshall, Fire Weather Zone 012 Wetzel, Fire Weather Zone 
  021 Allegheny, Fire Weather Zone 021 Marion, Fire Weather Zone 
  029 Washington, Fire Weather Zone 031 Greene, Fire Weather 
  Zone 059 Belmont, Fire Weather Zone 068 Noble, Fire Weather 
  Zone 069 Monroe, Fire Weather Zone 073 Westmoreland, Fire 
  Weather Zone 075 Fayette, Fire Weather Zone 509 Monongalia, 
  Fire Weather Zone 510 Ridges of Eastern Monongalia and 
  Northwestern Preston, Fire Weather Zone 511 Preston, Fire 
  Weather Zone 512 Eastern Preston, Fire Weather Zone 513 
  Western Tucker and Fire Weather Zone 514 Eastern Tucker.

* TIMING...Through early this evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...Around 20 percent.

* TEMPERATURES...80 to 85.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
824 
WWUS81 KPBZ 132354
RFWPBZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pittsburgh PA
754 PM EDT Fri Apr 13 2018

OHZ059-068-069-PAZ021-029-031-073-075-WVZ003-004-012-021-509>514-
140100-
/O.EXP.KPBZ.FW.W.0002.000000T0000Z-180414T0000Z/
Belmont-Noble-Monroe-Allegheny-Washington-Greene-Westmoreland-
Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
754 PM EDT Fri Apr 13 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR 
PORTIONS OF SOUTHWEST PENNSYLVANIA, NORTHERN WEST VIRGINIA AND 
SOUTHEAST OHIO...

Winds will continue to diminish this evening as relative humidity
levels rise, ending the favorable conditions for fires.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this red flag warning went out at Apr 13, 8:14 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 13, 8:14 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
814 AM EDT Fri Apr 13 2018

.SYNOPSIS...
Dry and warm weather will continue into Saturday before rain
chances again increase with the advance of low pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor adjustments made to temperature and dewpoint forecasts
trending warmer and drier.

Previous...
Dry, warm, and breezy conditions will continue today under broad
Eastern CONUS ridging. Mixing will resume quickly after daybreak
as overnight temperature did not subside much, and better gusts
can be expected through midday before the pressure gradient
begins to relax later this afternoon.

As wind is not expected to be as gusty as on Thursday given a
more shallow mixing layer and the aforementioned relaxing
pressure gradient, and as dewpoints are expected to rise
somewhat (although offset by slightly higher temperature), fire
weather criteria should be marginal for headlines. As a Red Flag
Watch was hoisted yesterday evening for part of southwest PA,
prudence dictates that be continued and no changes were made as
per collaboration with neighboring offices.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Dry weather is expected to continue into Sat morning as upper ridging
amplifies in response to a digging trough over the Plains.

Models remain in general agreement in developing a closed low over
the Midwest by Sunday with the amplified, albeit eroding ridge
over the Upper Ohio. Overall, a slow increase in rain chances is
progged for the weekend as moist, southerly flow develops over
the region, but with convergence areas centered along a Lake
Erie-NY state warm front, and Midwestern cold front, which will
slide toward the area by Sunday night as per current timing.

At any rate, rain chances cumulating in categorical numbers for
Sunday were maintained with a transition to showers thereafter
upon passage of the cold front, which will drop temperature back
under the averages for Monday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Early week cold and showers under upper troughing are still expected
to be briefly reprieved via short wave ridging in advance of
another advancing trough, passage of which is current slated for
Thursday. Cold in the wake of that trough is not expected to
persist as model world generally agrees on another cutoff low
developing over the Four Corners Region late in week, a scenario
which would shunt warmth over the Upper Ohio for next weekend.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected throughout. Gusts of 20 to 25 kt are
expected as the pressure gradient is expected to relax into the
afternoon and as a more shallow mixing level is forecast.

OUTLOOK...
Restrictions are likely from late Saturday into Monday with the
advance and passage of low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...Fire Weather Watch until 7 PM EDT this evening for PAZ021-029-
     031-073-075.
WV...None.

&&
Hazardous weather outlook, Apr 13, 4:52 AM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
452 AM EDT Fri Apr 13 2018

OHZ039>041-048>050-PAZ007>009-013>015-020-WVZ001-002-140900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-Brooke-
452 AM EDT Fri Apr 13 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ021-029-031-073-075-140900-
Allegheny-Washington-Greene-Westmoreland-Fayette-
452 AM EDT Fri Apr 13 2018

...FIRE WEATHER WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-OHZ057>059-068-069-PAZ016-022-023-074-076-WVZ003-004-012-021-
509>514-140900-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Jefferson-Armstrong-
Indiana-Westmoreland Ridges-Fayette Ridges-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
452 AM EDT Fri Apr 13 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Low relative humidity and 20 to 30 mph wind gusts...up to 40 mph
on the ridges...will combine with low fuel moisture for a fire
danger threat today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 13, 4:09 AM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
409 AM EDT Fri Apr 13 2018

MDZ001-OHZ057>059-068-069-PAZ074-076-WVZ003-004-012-021-509>514-
132015-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-
Westmoreland Ridges-Fayette Ridges-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD,
Grantsville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, Woodsfield, Ligonier, Donegal,
Champion, Ohiopyle, Wheeling, Moundsville, New Martinsville,
Fairmont, Morgantown, Coopers Rock, Kingwood, Bruceton Mills,
Terra Alta, Rowlesburg, Hazelton, Parsons, Hendricks,
Saint George, Davis, Thomas, and Canaan Valley
409 AM EDT Fri Apr 13 2018

...POSSIBLE WILDFIRE CONDITIONS TODAY...

Low relative humidity and 20 to 30 mph wind gusts...up to 40 mph
on the ridges...will combine with low fuel moisture for a fire
danger threat today.

Open burning of any type is considered dangerous at this time. Use
caution when handling any machinery.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:53 AM EDTRiver Flood WatchPBZPreston24 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZOhio47 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZOhio47 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZMarshall47 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZMarshall24 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZFayette, Washington, Westmoreland24 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZAllegheny, Washington, Westmoreland24 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZAllegheny47 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZClarion, Forest, Jefferson47 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZIndiana, Westmoreland47 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZFayette24 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZAllegheny47 hr
Apr 13, 10:53 AM EDTRiver Flood WatchPBZCoshocton55 hr

Nearby

Red Flag Warnings in West Virginia, 2018Red Flag Warnings in Pennsylvania, 2018Red Flag Warnings in Ohio, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.